Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 35, NWS Denver/Boulder, CO

May 29, 2001Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 29, 2001, 2:05 PM MDT for Weld County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 29, 2001, 2:05 PM MDT (20:05 UTC)
Expired
May 29, 2001, 2:45 PM MDT
In force
40 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 90 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 292005
SVRDEN
COC123-292045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
205 PM MDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 245 PM MDT

* AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF PAWNEE BUTTES...OR ABOUT
  33 MILES NORTH OF FORT MORGAN...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...NEW
RAYMER...PAWNEE BUTTES AND STONEHAM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4086 10409 4056 10404 4058 10361 4085 10360

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:55 AM MDT, 10 hours 10 minutes earlier.

Area forecast discussion, May 29, 3:55 AM MDT, 10 hours 10 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
355 AM MDT TUE MAY 29 2001

SHORT TERM DISCUSSION:  CURRENT RADAR STILL SHOWING ECHOES OVER
NORTHEAST COLORADO...APPARENTLY SUPPORTED BY UNSTABLE AIRMASS AND
JUST ENOUGH UPWARD FORCING/OUTFLOW BOUNDARY INTERACTION TO KEEP
STUFF GOING.  NIGHT HAVE TO MENTION ISOLATED SHOWERS IN SOME SPOTS
EARLY THIS MORNING.  THEN WE COULD SEE ANOTHER REPEAT OF STORMS THIS
AFTERNOON AS SOME SUNSHINE EXPECTED TO HELP DESTABILIZE ATMOSPHERE.
IN ADDITION...WATER VAPOR LOOP SHOWS UPPER LEVEL TROF MOVING SLOWLY
TOWARD THE AREA.  AT THIS RATE...EXPECT SOME FORCING TO STILL BE
OVER NORTHEAST COLORADO DURING MAX HEATING.  FORECAST SOUNDINGS
SUGGEST CAPES IN THE 1300-2000 J/KG RANGE BY 21Z SO ANOTHER SHOT OF
SEVERE STORMS WITH HAIL AND DOWNBURST WINDS MAIN THREATS.  WIND
SHEAR IS EVEN WEAKER THAN YESTERDAY AND LOW LEVEL WINDS ALSO WEAK SO
RISK OF TORNADIC ACTIVITY RATHER LOW.  WITH THE WEAKER STEERING FLOW
AND SATURATED GROUNDS IN SOME AREAS...WE WILL HAVE TO WATCH OUT FOR
LOCALLY HEAVY RAINFALL AND FLOODING PROBLEMS.

LOCATION OF BOUNDARIES FOR BETTER CONVERGENCE AND CONVECTIVE
INITIATION THIS AFTERNOON ARE NEARLY IMPOSSIBLE AT THIS EARLY HOUR
WITH ALL THE CONVECTION LAST NIGHT DISTURBING THE WIND FIELDS.  SOME
CONCERN THAT ATMOSPHERE HAS BEEN WORKED OVER FROM LAST NIGHT SO CANT
BOOST POPS UP MUCH HIGHER THAN THEY ALREADY ARE.

LONG TERM DISCUSSION:  MODELS HAVE QUITE THE DISPARITY SHORT TERM
ABOUT SHORT WAVE MOVEMENTS AND TIMING OF HIGH PRESSURE SURGE ACROSS
THE EASTERN PLAINS.  EVEN SO...WE SHOULD GET A PUSH ACROSS NORTHEAST
COLORADO THIS EVENING AS BACK EDGE OF WEAK TROF TIMED TO MOVE ACROSS
BY MIDNIGHT.  UPSLOPE IS MUCH STRONGER IN NGM BUT ENOUGH NORTHERLY
FLOW AND MOISTURE IN THE OTHER MODELS TO EVEN KEEP SOME POPS THROUGH
THE NIGHT.  BOUNDARY LAYER COOLS ENOUGH FOR WEDNESDAY THAT A CAP IS
FORECAST AROUND 700 MB.  THUS...WILL CUT BACK POPS ESPECIALLY OVER
THE PLAINS ON WEDNESDAY.

NO CHANGES TO EXTENDED.

BARJENBRUCH

.DEN...NONE.

In the hours before

Special weather statement, May 29, 10:45 AM MDT, 3 hours 20 minutes before
COZ030>051-292000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1045 AM MDT TUE MAY 29 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: AN UPPER LEVEL LOW PRESSURE SYSTEM ACROSS SOUTHEAST
COLORADO WILL CONTINUE MOVING TO THE EAST WITH SOME WEAK SUBSIDENCE
NOTED ALOFT. HOWEVER...WITH AMPLE HEATING EXPECTED AND SUFFICIENT
LOW LEVEL MOISTURE AVAILABLE...THE ATMOSPHERE WILL BECOME VERY
UNSTABLE AGAIN THIS AFTERNOON. SCATTERED THUNDERSTORMS HAVE ALREADY
DEVELOPED IN THE MOUNTAINS AND STORMS WILL ALSO BEGIN TO DEVELOP
OVER THE PLAINS EARLY THIS AFTERNOON.

THE MID LEVEL FLOW IS WEAKER TODAY WHILE THE SHEAR PROFILE IS NOT AS
FAVORABLE FOR TORNADIC STORMS. THE MAIN SEVERE THREAT WILL BE VERY
HEAVY RAIN AND HAIL UP TO 1.00 INCHES IN DIAMETER. FURTHER
EAST...ACROSS EASTERN ELBERT...LINCOLN AND WASHINGTON COUNTIES...THE
LOW LEVEL MOISTURE AND SHEAR IS A LITTLE BETTER SO HAIL UP TO 2
INCHES IN DIAMETER COULD FALL. ACROSS THE FAR NORTHEAST
PLAINS...STORMS WILL FORM LATER THIS AFTERNOON AS SURFACE HEATING
WILL BE A BIT DELAYED WITH CLOUD COVER THIS MORNING.

SPOTTER ACTIVAT/ION MAY BE NEED THIS AFTERNOON...MAINLY EAST OF THE
URBAN COORIDOR.

SWE
Local storm report, May 29, 12:07 PM MDT, 1 hour 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1210 AM MDT WED MAY 29 2001 CORRECTION

...PRELIMINARY STORM REPORT FOR MAY 28 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    7 N BAILEY                CO   1.50 INCH HAIL
05/28/01   PARK

0455 PM    LAKEWOOD                  CO   1.00 INCH HAIL
05/28/01   JEFFERSON

0510 PM    WHEAT RIDGE               CO   1.00 INCH HAIL
05/28/01   JEFFERSON

0514 PM    2 NW DENVER               CO   0.75 INCH HAIL
05/28/01   DENVER

0515 PM    2 NW DENVER               CO   1.12 INCH HAIL
05/28/01   DENVER

0520 PM    WHEAT RIDGE               CO   0.88 INCH HAIL
05/28/01   JEFFERSON

0526 PM    5 NW BENNETT              CO   TORNADO
05/28/01   ADAMS                          REPORTED BY PILOT
                                          LASTED UNTIL 0537 PM

0550 PM    10 NE WATKINS             CO   1.00 INCH HAIL
05/28/01   ADAMS

0600 PM    8 N BENNETT               CO   1.00 INCH HAIL
05/28/01   ADAMS

0615 PM    10 NE WATKINS             CO   0.75 INCH HAIL
05/28/01   ADAMS

0622 PM    11 SW KEENSEBURG          CO   1.00 INCH HAIL
05/28/01   WELD

0640 PM    WHEAT RIDGE               CO   0.75 INCH HAIL
05/28/01   JEFFERSON

0640 PM    12 W PUNKIN CENTER        CO   0.88 INCH HAIL
05/28/01   LINCOLN

0712 PM    DENVER INTL AIRPORT       CO   TSTM WIND G58 MPH
05/28/01   DENVER

0719 PM    2 W ELIZABETH             CO   0.75 INCH HAIL
05/28/01   ELBERT

0730 PM    2 E ELIZABETH             CO   1.75 INCH HAIL
05/28/01   ELBERT

0730 PM    3 SE BRIGHTON             CO   0.88 INCH HAIL
05/28/01   ADAMS

0730 PM    12 W PUNKIN CENTER        CO   0.88 INCH HAIL
05/28/01   LINCOLN

0740 PM    10 NE WATKINS             CO   TSTM WIND G60 MPH
05/28/01   ADAMS                          ESTIMATED

0800 PM    15 SE ROGGEN              CO   0.75 INCH HAIL
05/28/01   WELD

0830 PM    8 S RUSH                  CO   TORNADO
05/28/01   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT

1001 PM    9 NW PUNKIN CENTER        CO   0.75 INCH HAIL
05/28/01   ELBERT

1030 PM    9 SW HUGO                 CO   1.75 INCH HAIL
05/28/01   LINCOLN                        6-10 INCHES DEEP

1116 PM    2 SW HUGO                 CO   WIND DAMAGE
05/28/01   LINCOLN                        SEVERAL LARGE
                                          TREE LIMBS BROKEN

1131 PM    HUGO                      CO   1.00 INCH HAIL
05/28/01   LINCOLN

BURROUGHS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:00 PM MDTSevere Thunderstorm WarningBOUWeld45 min
May 28, 6:15 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln45 min
May 28, 6:15 PM MDTSevere Thunderstorm WarningBOUAdams30 min
May 28, 6:48 PM MDTSevere Thunderstorm WarningBOUWeld42 min
May 28, 6:56 PM MDTSevere Thunderstorm WarningBOUAdams, Denver34 min
May 28, 7:30 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert30 min
May 28, 7:32 PM MDTSevere Thunderstorm WarningBOUAdams28 min
May 28, 8:21 PM MDTTornado WarningBOULincoln39 min
May 28, 8:55 PM MDTSevere Thunderstorm WarningBOUElbert50 min
May 28, 8:59 PM MDTTornado WarningBOULincoln31 min
May 28, 9:35 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln40 min
May 28, 9:51 PM MDTSevere Thunderstorm WarningBOUElbert39 min
May 28, 10:17 PM MDTTornado WarningBOULincoln28 min
May 28, 10:29 PM MDTSevere Thunderstorm WarningBOUElbert31 min
May 28, 10:45 PM MDTTornado WarningBOULincoln30 min
May 28, 11:16 PM MDTTornado WarningBOULincoln29 min
May 28, 11:45 PM MDTTornado WarningBOULincoln30 min
May 29, 2:42 PM MDTTornado WarningBOULincoln33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.